Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 26, NWS Bismarck, ND

July 13, 1999Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 13, 1999, 6:38 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 13, 1999, 6:38 PM CDT (23:38 UTC)
Expired
Jul 13, 1999, 7:15 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mountrail County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 96 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:38 PM CDTHail 1.75Lostwood, ND
Jul 13, 6:45 PM CDTTornado F1Kenmare, NDCrop losses of 20 to 40 percent of 145,200 acres.
Jul 13, 7:05 PM CDTHail 1.75Grano, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1999-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1999-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 132340 RRA
TORBIS
NDC061-101-140015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT TUE JUL 13 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWEST WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHEAST MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES SOUTH OF KENMARE...OR ABOUT 41 MILES NORTHWEST
  OF MINOT...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
    DONNYBROOK AT 640 PM CDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4853 10231 4835 10216 4845 10184 4877 10210

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:30 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 13 1999

A SHORT WAVE WILL MOVE ACROSS SOUTHERN CANADA TONIGHT.  SATELLITE
SHOWS A BAND OF CLOUD FROM HVR IN NORTH CENTRAL MONTANA INTO CENTRAL
MANITOBA.  CONVECTION IS OCCURING NORTHEAST OF GLASCOW NEAR ROCK
GLEN IN SASKATCHEWAN AND WILL LIKELY MOVE EAST SOUTHEAST INTO
NORTHWEST ND THIS EVENING.  TEMPS IN THE WEST HAVE PUSHED INTO THE
LOWER 90S WITH DEWPOINTS IN THE 50S WHILE IN CENTRAL ND TEMPS REMAIN
IN THE 80S BUT WITH DEWPOINTS MAINLY IN THE 60S.  UNSTABLE AIRMASS
IS CAPPED...ESPECIALLY IN SOUTH CENTRAL ND WHERE TEMPS HAVE TO
EXCEED 90 TO BREAK CAP. WOULD EXPECT MAIN ACTIVITY IN THE WEST EARLY
MOVING INTO CNTRL ND THIS EVENING AS MID LEVEL COOLING OCCURS. SOME
TSTORMS LIKELY SEVERE AS CAPE WILL BE IN EXCESS OF 1500. THE MODELS
NOW HOLD BACK ON MOVING SURFACE LOW OUT OF AREA TO THURSDAY...WITH
WEDNESDAY WARMER THAN PREVIOUS MODELS HAD INDICATED.  WILL CONTINUE
TO LOOK FOR A CHANCE OF TSTMS DEVELOPING IN THE AFTERNOON AND CONT
INTO THE NIGHT WEDNESDAY AND THURSDAY.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 13, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  WILLISTON ND
547 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    7 N NOONAN                ND   0.90 INCH HAIL
07/13/99   DIVIDE                         REPORTED BY PORT OF ENTRY
                                          UNITED STATES CUSTOMS
                                          OFFICIAL.

HISSUNG
Local storm report, Jul 13, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  WILLISTON ND
547 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    7 N NOONAN                ND   0.90 INCH HAIL
07/13/99   DIVIDE                         REPORTED BY PORT OF ENTRY
                                          UNITED STATES CUSTOMS
                                          OFFICIAL.

HISSUNG
Local storm report, Jul 13, 5:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    COLUMBUS                  ND   1.75 INCH HAIL
07/13/99   BURKE                          REPORTED BY FIRE DEPT

NOAH
Local storm report, Jul 13, 5:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    COLUMBUS                  ND   1.75 INCH HAIL
07/13/99   BURKE                          REPORTED BY FIRE DEPT

NOAH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:59 PM CDTSevere Thunderstorm WarningBISDivide56 min
Jul 13, 5:10 PM CDTSevere Thunderstorm WarningBISBurke65 min
Jul 13, 6:15 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward60 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.